Interaction of steroids and Warfarin

I have had previous CVA and TIA's and am on warfarin. Additionally I have recurrent Transverse Myelitis so need wheelchair. Currently in flare but question is whether it is worth the risk of destabilising my INR by going on steroids. I have refused so far to take them because My biggest fear is another stroke and my family agree as my INR tends to be unstable.

What is everyone's feeling regards to how steroids interact with warfarin. Does any one else find steroids make their INR uncontrollable?

2 Replies

oldestnewest
  • This is a question for the British Pharmacopoeia, which the guide to all licensed meds and how they interact. You can access it online . Its all a bit techical, but then again so is the question.

    As a rule steroids and blood thinning drugs are not mixed without very good reason.

    I think you need a long chat with a specialist in both Lupus and blood clotting. _ the obvious people are Prof Beverly Hunt or Prof Hughes at St.Thomas'.

    Dont know if you have access to these people.

  • Hi- Davis from Tampa Florida . I too am on Coumadin / warfin also dyprithomole ( that makes the platelets from sticking . That's what was causing the clots for me. Steroids shots for me as well. It will fluctuate your inr . I check my blood every other day. It's Hugh's syndrome. Once these combined, haven't had a clot in 10 months. Had a stroke ny eve, 2 heart attacks, pe in lungs and brain. Do you have your own machine ? Insurance will pay for it. Eat no green vegetables ! Viteman k is our worst enemy. Sounds like we have a lot of parallels , not in a chair, I thought that's where I was headed especially after the stroke . The blood being so thick made it hurt and hard to walk. My int is kept between 4-5 and things have gotten better . + thoughts n prayers for you and this horrible decease goes away for you!

    David

You may also like...